Alert archive / Kansas / Severe Thunderstorm Warnings in 2000
Severe Thunderstorm Warning 234, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at Jul 20, 2000, 9:46 PM CDT for Wichita County, Kansas. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 20, 2000, 9:46 PM CDT (02:46 UTC)
- Expired
- Jul 20, 2000, 10:45 PM CDT
- In force
- 59 min
- Issued by
- NWS Goodland, KS
- Area
- Whole counties
County Wichita County, KS
The radar
The Goodland radar (KGLD), 103 km from the middle of the area, began a volume at 02:46 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 20, 5:45 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 2.8 hours before the alert went out and 149 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2430 J/kg
- Mixed-layer CIN
- -117 J/kg
- Mixed-layer LCL
- 1215 m above ground
- 0-6 km bulk shear
- 56 kt
- 0-1 km storm-relative helicity
- 196 m²/s²
- 0-3 km storm-relative helicity
- 531 m²/s²
- Significant tornado parameter
- 3.8
- Supercell composite
- 54.8
The text
As transmitted, in the capitals the NWS used until 2016.
324 WUUS53 KGLD 210247 SVRGLD KSC203-210345- BULLETIN - IMMEDIATE ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GOODLAND KS 946 PM CDT THU JUL 20 2000 THE NATIONAL WEATHER SERVICE IN GOODLAND HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WICHITA COUNTY IN WEST CENTRAL KANSAS * UNTIL 1045 PM CDT * AT 941 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 9 MILES NORTHWEST OF LEOTI...MOVING SOUTHEAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LEOTI AT 1005 PM CDT MARIENTHAL AT 1020 PM CDT HAIL UP TO ONE INCH IN DIAMETER AND STRONG AND DAMAGING WINDS OF 60 MPH OR MORE CAN BE EXPECTED WITH THIS STORM. SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. PREPARE TO MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE SUCH AS A BASEMENT OR SMALL INTERIOR ROOM IF A TORNADO IS SPOTTED. A TORNADO WATCH IS ALSO IN EFFECT UNTIL MIDNIGHT CDT. REMEMBER...SEVERE THUNDERSTORMS CAN PRODUCE TORNADOES WITH LITTLE OR NO ADVANCE WARNING. $$ COLEMAN LAT...LON 3869 10149 3848 10155 3833 10120 3856 10115
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 20, 5:47 PM CDT, 3 hours 59 minutes earlier.
Area forecast discussion, Jul 20, 5:47 PM CDT, 3 hours 59 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GOODLAND KS 447 PM MDT THU JUL 20 2000 UPDATED THE ZONES TO INCLUDE TORNADO WATCH FOR ALL OF NW KS AND SW NE. 88D WAS SHOWING SEVERE TSRAS ABOUT TO ENTER YUMA COUNTY. .GLD...FLASH FLOOD WATCH IN EFFECT FOR GOVE...GREELEY...LOGAN... SHERIDAN...WALLACE...WICHITA COUNTIES IN KANSAS UNTIL MIDNIGHT MDT (1 AM CDT). VP
In the hours before
Local storm report, Jul 20, 4:22 PM CDT, 5 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
322 PM MDT THU JUL 20 2000
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0205 PM 15 E ATWOOD KS .75 INCH HAIL
07/20/00 RAWLINS REPORTED BY STORM
SPOTTER.
0210 PM 5 E ATWOOD KS .88 INCH HAIL
07/20/00 RAWLINS REPORTED BY FIRE AND
RESCUE.
0215 PM 6 E ATWOOD KS 1 INCH HAIL
07/20/00 RAWLINS REPORTED BY PUBLIC.
0252 PM CEDAR BLUFFS KS 1.75 INCH HAIL
07/20/00 DECATUR REPORTED BY PUBLIC.
0305 PM 4 W DANBURY NE .75 INCH HAIL
07/20/00 RED WILLOW REPORTED BY STORM
SPOTTER.
0315 PM 4 W DANBURY NE 1 INCH HAIL
07/20/00 RED WILLOW REPORTED BY STORM
SPOTTER.
0315 PM 11 N NORCATUR KS .88 INCH HAFIL
07/20/00 DECATUR REPORTED BY STORM
SPOTTER.
DORN
NLocal storm report, Jul 20, 4:27 PM CDT, 5 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
327 PM MDT THU JUL 20 2000
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
z
0323 PM DANBURY NE 1 INCH HAIL
07/20/00 RED WILLOW REPORTED BY STORM
SPOTTER.
DORN
NSpecial weather statement, Jul 20, 5:28 PM CDT, 4 hours 18 minutes before
KSZ001>004-013>016-027>029-041-042-NEZ079>081-210500-
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
428 PM MDT THU JUL 20 2000
...A TORNADO WATCH HAS BEEN ISSUED FOR NORTHWEST KANSAS AND
SOUTHWEST NEBRASKA...
THE STORM PREDICTION CENTER HAS ISSUED A TORNADO WATCH FOR ALL OF
NORTHWEST KANSAS AND SOUTHWEST NEBRASKA UNTIL 11 PM MDT (MIDNIGHT
CDT). THIS WATCH COVERS THE FOLLOWING COUNTIES IN NORTHWEST KANSAS
AND NEBRASKA:
IN KANSAS: CHEYENNE, RAWLINS, DECATUR, NORTON, SHERMAN, THOMAS,
SHERIDAN, GRAHAM, WALLACE, LOGAN, GOVE, GREELEY, WICHITA
IN NEBRASKA: DUNDY, HITCHCOCK, RED WILLOW
A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR SEVERE
THUNDERSTORMS AND TORNADOES TO DEVELOP. IF YOU LIVE IN EASTERN
COLORADO...YOU SHOULD REVIEW STORM SAFETY RULES AND MONITOR
THIS STATION FOR THE LATEST WEATHER INFORMATION.
THEDELocal storm report, Jul 20, 6:12 PM CDT, 3 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
512 PM MDT THU JUL 20 2000
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0425 PM 1 NE CALVERT KS 1.75 INCH HAIL
07/20/00 NORTON REPORTED BY PUBLIC.
0430 PM 4 NE NORTON KS 1.75 INCH HAIL
07/20/00 NORTON REPORTED BY PUBLIC.
0440 PM ALMENA KS 1 INCH HAIL
07/20/00 NORTON REPORTED BY STORM
SPOTTER.
0506 PM YUMA CO 1.75 INCH HAIL
07/20/00 YUMA REPORTED BY STORM
SPOTTER.
0506 PM YUMA CO 1 INCH HAIL
07/20/00 YUMA REPORTED BY STORM
SPOTTER.
0508 PM YUMA CO 1.75 INCH HAIL
07/20/00 YUMA REPORTED BY EMERGENCY
MANAGEMENT.
DORN
NLocal storm report, Jul 20, 7:06 PM CDT, 2 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
606 PM MDT THU JUL 20 2000
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0515 PM YUMA CO .75 INCH HAIL AND
07/20/00 YUMA 60 MPH WIND GUST
REPORTED BY STORM
SPOTTER.
0542 PM STRATTON NE 1 INCH HAIL
07/20/00 HITCHCOCK REPORTED BY STORM
SPOTTER.
0555 PM 5 NW WRAY CO 1.75 INCH HAIL
07/20/00 YUMA REPORTED BY STORM
SPOTTER.
DORN
NLocal storm report, Jul 20, 8:42 PM CDT, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
742 PM MDT THU JUL 20 2000
TIME(MDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
0640 PM 3 S ST FRANCIS KS 60 MPH TSTM GUST
07/20/00 CHEYENNE REPORTED BY STORM
SPOTTER.
0641 PM 8 S IDALIA CO .75 INCH HAIL
07/20/00 YUMA REPORTED BY STORM
SPOTTER.
0645 PM 16 N BEARDSLEY KS 60 MPH TSTM GUST
07/20/00 RAWLINS REPORTED BY PUBLIC.
0650 PM YUMA CO FLOODING OF BASEMENTS
07/20/00 YUMA AND COUNTY FAIRGOUNDS
REPORTED BY EMERGENCY
MANAGEMENT.
0652 PM BIRD CITY KS 58 MPH TSTM GUST
07/20/00 CHEYENNE REPORTED BY STORM
SPOTTER.
0655 PM 8 S WHEELER KS 70+ MPH TSTM GUST
07/20/00 CHEYENNE REPORTED BY STORM
SPOTTER.
0657 PM BIRD CITY KS 63 MPH TSTM GUST
07/20/00 CHEYENNE REPORTED BY STORM
SPOTTER.
0715 PM FLAGLER CO .75 INCH HAIL
07/20/00 KIT CARSON REPORTED BY LAW
ENFORCEMENT OFFICIAL.
0715 PM GOODLAND ARPT KS 63 MPH TSTM GUST
07/20/00 SHERMAN
0718 PM 7 NE EDSON KS 60 MPH TSTM GUST
07/20/00 SHERMAN REPORTED BY STORM
SPOTTER.
DORN
NThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 20, 7:21 PM CDT | Severe Thunderstorm Warning | GLD | Cheyenne, Rawlins | 54 min |
| Jul 20, 7:53 PM CDT | Severe Thunderstorm Warning | GLD | Sherman | 67 min |
| Jul 20, 8:16 PM CDT | Severe Thunderstorm Warning | GLD | Thomas | 59 min |
| Jul 20, 8:40 PM CDT | Severe Thunderstorm Warning | GLD | Wallace | 65 min |
| Jul 20, 8:51 PM CDT | Severe Thunderstorm Warning | GLD | Logan | 54 min |
| Jul 20, 9:24 PM CDT | Tornado Warning | GLD | Gove, Logan | 51 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2000Every severe thunderstorm warning in 2000
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.